Heavy Snow, Lake of the Woods
- When
- March 16, 9:00 AM CST to March 17, 3:12 AM CST
- Where
- Lake of the Woods forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.771, -94.905 (the zone’s center; the record gives no point)
An area of surface low pressure tracked from the Central Plains northeast into Wisconsin and strengthened. Meanwhile, an inverted trough stretched out from the low back up into north central Minnesota and central Manitoba, Canada.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An area of surface low pressure tracked from the Central Plains northeast into Wisconsin and strengthened. Meanwhile, an inverted trough stretched out from the low back up into north central Minnesota and central Manitoba, Canada. Steady snowfall occurred along the trough line, mostly a heavy wet snow. By the time the snow ended, areas around Baudette, Minnesota, picked up nearly a foot.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 16, 8:46 AM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 946 AM CDT WED MAR 16 2016 .UPDATE... ISSUED AT947 AM CDT WED MAR 16 2016 MORNING UPDATE FOCUSES ON P-TYPE AND POPS. LIGHT SNOW REDUCING VSBYS FROM INL-BDE AND THE WASKISH AREAS...WITH ROADS IN THE FGF CWA WET BUT BECOMING SNOW COVERED JUST TO THE EAST IN BIRCHDALE. WITH EAST-WEST MOVEMENT OF SNOW...WILL SEE IMPACTS ONLY INCREASE THROUGHOUT THE DAY. HAVE HIGHLIGHTED THIS IN MORNING GRAPHICAST AND ALSO INCREASED TO CATEGORICAL POPS IN WARNED AREAS. NO OTHER CHANGES AT THIS TIME AS EVENT IS JUST GETTING STARTED. UPDATE ISSUED AT 649 AM CDT WED MAR 16 2016 NO MAJOR CHANGES. BDE HAS STARTED REPORTING SOME VERY LIGHT UNKNOWN PRECIP...THOUGH NOT MUCH ON RADAR DUE TO OVERSHOOTING. MADE A FEW MINOR TWEAKS TO QPF/SNOW AMOUNTS TO REFLECT RECENT SHORT RANGE MODELS...BUT OVERALL THE IDEA OF ACCUMULATING SNOW MOVING IN AROUND MID MORNING SEEMS GOOD. && .SHORT TERM...(TODAY THROUGH THURSDAY) ISSUED AT 308 AM CDT WED MAR 16 2016 PRECIP TYPE AND SNOW ACCUMULATIONS WILL BE THE FORECAST HEADACHE FOR THE PERIOD. BLOCKING PATTERN IS BEGINNING TO SET UP...WITH ONE DISTINCT UPPER CIRCULATION OVER MN/WI AND ANOTHER OVER SASKATCHEWAN. THE SFC LOW PRESSURE IS SIMILARLY DOUBLE BARRELED...WITH THE MUCH STRONGER SOUTHERN LOW CURRENTLY IN EASTERN WI. THIS SYSTEM WILL REMAIN WELL TO OUR EAST BUT AN INVERTED TROUGH WILL BE EXTENDING BACK INTO THE LAKE OF THE WOODS AREA TODAY. THERE IS GOOD Q VECTOR CONVERGENCE AND MID LEVEL FRONTOGENESIS OVER OUR NORTHEASTERN COUNTIES LATER TODAY. THE SHORT RANGE MODELS HAVE MOST OF THE PRECIP STAYING TO OUR EAST UNTIL AROUND 15Z OR SO...AND GIVEN THAT RADAR RETURNS TRYING TO GET GOING OVER OUR FAR EASTERN TIER HAVE BEEN STRUGGLING TO DO SO...THIS SEEMS REASONABLE. TEMPS ARE IN THE MID 30S...AND EVEN WITH COOLER 925MB TEMPS COMING IN THE SFC READINGS WILL STAY FAIRLY STEADY AND NOT TAKE A NOSEDIVE. HOWEVER...WITH INTENSE SNOWFALL RATES AND DIABATIC COOLING THERE SHOULD BE HEAVY ENOUGH SNOW TO OVERCOME THE WARM TEMPERATURES. WILL CONTINUE TO KEEP AROUND 6 INCHES OF SNOW IN LAKE OF THE WOODS AND BELTRAMI COUNTIES...AND THERE SHOULD BE A SHARP CUT OFF TODAY WITH EVEN THE WESTERN SIDES OF THOSE COUNTIES NOT SEEING AS MUCH ACCUMULATION. WILL KEEP THE WARNING GOING FOR OUR TWO NORTHEASTERN COUNTIES. ANOTHER ISSUE FOR A WHILE TODAY WILL BE WIND AS THE SFC PRESSURE GRADIENT OVER OUR SOUTHERN COUNTIES LOOKS FAIRLY TIGHT. THE BUFKIT SOUNDING HAVE SOME GOOD MIXING AND GUSTS ABOVE 30 KTS...BUT THE MODEL GUIDANCE IS MARGINAL AND 925MB WINDS ARE ONLY AROUND 25 TO 30 KTS. COLD AIR ADVECTION IS WEAK AND THE BEST PRESSURE RISE/FALLS WILL BE WELL TO OUR SOUTHEAST. WILL KEEP BREEZY WINDS IN OUR FAR SOUTH BUT WILL NOT INCLUDE ANY WIND ADVISORY AT THIS TIME. TONIGHT...THE INVERTED TROUGH CONTINUES AND WILL SHIFT FURTHER BACK TO THE WEST. THINK THAT SNOW WILL MOVE FURTHER WEST TOWARDS THE NORTHERN RED RIVER VALLEY LATER TONIGHT...BUT STILL A LOT OF UNCERTAINTY AS TO TEMPERATURES AND HOW MUCH WILL ACCUMULATE. WILL HAVE SOME 1 TO 3 INCH SNOW ACCUMULATIONS FOR NOW IN NORTHWESTERN MN SURROUNDING THE WARNING...BUT WILL HOLD OFF ON ANY ADVISORY GIVEN THE HIGH UNCERTAINTY AND THE SLOW DOWN OF THE SYSTEM. TEMPS SHOULD SEE SOME DECENT COOLING LATER TONIGHT AND THINK THAT ALL LOCATIONS SHOULD BE BELOW FREEZING BY THURSDAY MORNING. THURSDAY...THE INVERTED TROUGH WILL BE WEAKENING...AND THE MODELS ALL HAVE SOME SNOW SHOWERS CONTINUING ACROSS MUCH OF THE CWA BUT WITH MUCH LIGHTER QPF. WILL KEEP SOME CHANCE POPS GOING BUT THINK THE HEAVIEST ACCUMULATIONS WILL BE DONE. COLD AIR WILL CONTINUE TO FILTER DOWN INTO THE NORTHERN PLAINS AND HIGHS SHOULD STAY IN THE 30S. .LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY) ISSUED AT 308 AM CDT WED MAR 16 2016 THURSDAY NIGHT THROUGH FRIDAY NIGHT...SEVERAL WEAK SHORTWAVES WILL BE MOVING THROUGH AS THE UPPER LOWS CONTINUE TO WOBBLE ACROSS THE AREA. WILL CONTINUE TO KEEP LOW POPS FOR SNOW OR RAIN SHOWERS GOING THROUGH MUCH THE END OF THE WEEK...BUT AMOUNTS WILL BE MINIMAL. TEMPS WILL BE MUCH COLDER THAN RECENTLY WITH HIGHS ON FRIDAY CLOSER TO SEASONAL AVERAGES IN THE 30S. OVERNIGHT LOWS WILL BE LIMITED BY CLOUD COVER AND STAY MOSTLY IN THE 20S. SATURDAY THROUGH TUESDAY...MODELS ARE IN DECENT AGREEMENT DEPICTING NORTHWEST FLOW ALOFT AND SFC HIGH PRESSURE FOR MUCH OF THE PERIOD. THERE IS A SIGNAL FOR A STRONGER SYSTEM TO POTENTIALLY AFFECT THE REGION BY TUESDAY...BRINGING RAIN OR SNOW CHANCES. TEMPERATURES WILL BE NEAR NORMAL. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 649 AM CDT WED MAR 16 2016 ALL SITES ARE VFR EXCEPT KBJI...WHERE SOME MVFR CIGS HAVE ALREADY STARTED TO MOVE IN FROM THE EAST. A RETROGRADING SYSTEM WILL BRING THE LOWER CIGS AND SNOW INTO KBJI AND KTVF LATER THIS MORNING AND INTO TONIGHT. KEPT VIS IN THE 2-5SM RANGE BUT WILL HAVE TO WATCH IN CASE SNOW IS HEAVIER THAN EXPECTED. LESS CERTAIN IS HOW FAR WEST WILL PRECIP SPREAD BY THE END OF THE PERIOD. THE WESTWARD MOVEMENT WILL BE FAIRLY SLOW...AND MOST MODELS DO NOT REALLY HAVE ANY PRECIP IN THE KGFK AREA UNTIL AROUND 12Z. WILL LEAVE ANY -SN OUT FOR NOW IN THE RED RIVER VALLEY AND KDVL TAF SITES...BUT DID INCLUDE SOME MVFR CIGS MOVING INTO KGFK THIS EVENING. KFAR AND KDVL SHOULD STAY VFR. NORTHWEST WINDS WILL PICK UP BY MID-DAY INTO THE 15 TO 20 KT RANGE WITH GUSTS NEAR 25 KTS. PROBABLY WILL LOSE GUSTS BY THIS EVENING BUT WINDS WILL REMAIN BREEZY THROUGH THE PERIOD. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...WINTER STORM WARNING UNTIL 7 AM CDT THURSDAY FOR MNZ006-009-017. && UPDATE...SPEICHER SHORT TERM...JR LONG TERM...JR/TG AVIATION...JR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 602 AM CDT WED MAR 16 2016 MNZ001>005-007-008-013>016-022>024-027>032-040-NDZ006>008-014>016- 024-026>030-038-039-049-052>054-171115- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL- PENNINGTON-RED LAKE-EAST POLK-NORTH CLEARWATER-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 602 AM CDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SOME RAIN AND SNOW WILL BEGIN TO MOVE INTO NORTHWESTERN MINNESOTA AND FAR NORTHEASTERN NORTH DAKOTA THIS AFTERNOON...CHANGING OVER TO ALL SNOW TONIGHT. WITH WARM TEMPERATURES MUCH WILL MELT AS IT HITS THE GROUND...BUT THERE COULD BE A BIT OF SLUSH ON THE ROADS AS WELL AS A FEW INCHES OF ACCUMULATION ON GRASSY AREAS. MOTORISTS SHOULD USE CAUTION WEDNESDAY NIGHT AS A TOUCH OF WINTER RETURNS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY AND FRIDAY...BUT AMOUNTS WILL BE MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE APPRECIATED. MNZ006-009-017-171115- LAKE OF THE WOODS-NORTH BELTRAMI-SOUTH BELTRAMI- 602 AM CDT WED MAR 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT RAIN AND SNOW...AND THEN ALL SNOW WILL BEGIN TO MOVE IN FROM THE EAST BY MID MORNING TODAY...WITH SNOW CONTINUING THROUGH WEDNESDAY AND WEDNESDAY NIGHT. WHILE TEMPERATURES WILL BE IN THE MID 30S...SNOW RATES ARE EXPECTED TO BE FAST AND SHOULD BE FAST ENOUGH TO ACCUMULATE ON ROADS BY THIS AFTERNOON. SNOW AMOUNTS WILL RANGE FROM 4 TO 7 INCHES...WITH HIGHEST AMOUNTS IN THE EASTERN PORTIONS OF LAKE OF THE WOODS AND BELTRAMI COUNTIES. VISIBILITIES WILL ALSO BE REDUCED AS HEAVIER SNOW MOVES INTO THE AREA. DRIVING CONDITIONS WILL BECOME DIFFICULT AND A WINTER STORM WARNING IS IN EFFECT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ADDITIONAL SNOW SHOWERS WILL CONTINUE THROUGH THURSDAY AND FRIDAY...BUT AMOUNTS WILL BE MINIMAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED BUT SNOW REPORTS ARE APPRECIATED. JR
The national radar mosaic for the moment the first event began.
3 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, March 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 625878, 625879, 625880.